Parallelepipeds, nilpotent groups and Gowers norms
Bulletin de la Société Mathématique de France, Volume 136 (2008) no. 3, pp. 405-437.

In his proof of Szemerédi’s Theorem, Gowers introduced certain norms that are defined on a parallelepiped structure. A natural question is on which sets a parallelepiped structure (and thus a Gowers norm) can be defined. We focus on dimensions 2 and 3 and show when this possible, and describe a correspondence between the parallelepiped structures and nilpotent groups.

Dans sa preuve du théorème de Szemerédi, Gowers a introduit certaines normes définies par sommation sur des parallélépipèdes. Il est naturel de se demander sous quelles hypothèses on peut généraliser sa définition des parallélépipèdes et donc de ses normes. Nous nous restreignons aux dimensions 2 et 3 et décrivons une correspondance entre structures de parallélépipèdes et groupes nilpotents.

DOI: 10.24033/bsmf.2561
Classification: 05B10, 11B25, 20D15, 37A45
Keywords: parallelepiped, nilpotent group, Gowers norms
Mot clés : parallélépipède, groupe nilpotent, norme de Gowers
@article{BSMF_2008__136_3_405_0,
     author = {Host, Bernard and Kra, Bryna},
     title = {Parallelepipeds, nilpotent groups and {Gowers} norms},
     journal = {Bulletin de la Soci\'et\'e Math\'ematique de France},
     pages = {405--437},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {136},
     number = {3},
     year = {2008},
     doi = {10.24033/bsmf.2561},
     mrnumber = {2415348},
     zbl = {1189.11006},
     language = {en},
     url = {http://www.numdam.org/articles/10.24033/bsmf.2561/}
}
TY  - JOUR
AU  - Host, Bernard
AU  - Kra, Bryna
TI  - Parallelepipeds, nilpotent groups and Gowers norms
JO  - Bulletin de la Société Mathématique de France
PY  - 2008
SP  - 405
EP  - 437
VL  - 136
IS  - 3
PB  - Société mathématique de France
UR  - http://www.numdam.org/articles/10.24033/bsmf.2561/
DO  - 10.24033/bsmf.2561
LA  - en
ID  - BSMF_2008__136_3_405_0
ER  - 
%0 Journal Article
%A Host, Bernard
%A Kra, Bryna
%T Parallelepipeds, nilpotent groups and Gowers norms
%J Bulletin de la Société Mathématique de France
%D 2008
%P 405-437
%V 136
%N 3
%I Société mathématique de France
%U http://www.numdam.org/articles/10.24033/bsmf.2561/
%R 10.24033/bsmf.2561
%G en
%F BSMF_2008__136_3_405_0
Host, Bernard; Kra, Bryna. Parallelepipeds, nilpotent groups and Gowers norms. Bulletin de la Société Mathématique de France, Volume 136 (2008) no. 3, pp. 405-437. doi : 10.24033/bsmf.2561. http://www.numdam.org/articles/10.24033/bsmf.2561/

[1] N. Frantzikinakis, B. Host & B. Kra - « Multiple recurrence and convergence for sequences related to the prime numbers », J. reine angew. Math. 611 (2007), p. 131-144. | MR | Zbl

[2] N. Frantzikinakis & B. Kra - « Convergence of multiple ergodic averages for some commuting transformations », Ergodic Theory Dynam. Systems 25 (2005), p. 799-809. | MR | Zbl

[3] H. Furstenberg - « Ergodic behavior of diagonal measures and a theorem of Szemerédi on arithmetic progressions », J. Analyse Math. 31 (1977), p. 204-256. | MR | Zbl

[4] W. T. Gowers - « A new proof of Szemerédi's theorem », Geom. Funct. Anal. 11 (2001), p. 465-588. | MR | Zbl

[5] B. Green & T. Tao - « An inverse theorem for the Gowers U 3 norm », to appear in Proc. Edin. Math. Soc. | Zbl

[6] -, « Linear equations in the primes », to appear in Ann. of Math.

[7] -, « The primes contain arbitrarily long arithmetic progressions », Ann. of Math. 167 (2008). | MR | Zbl

[8] P. Hall - « A contribution to the theory of groups of prime-power order », Proc. London Math. Soc. (2) 36 (1933), p. 29-95. | MR | Zbl

[9] B. Host & B. Kra - « Convergence of polynomial ergodic averages », Israel J. Math. 149 (2005), p. 1-19, Probability in mathematics. | MR | Zbl

[10] -, « Nonconventional ergodic averages and nilmanifolds », Ann. of Math. (2) 161 (2005), p. 397-488. | MR | Zbl

[11] B. Host & A. Maass - « Nilsystèmes d'ordre deux et parallélépipèdes », to appear in Bull. Soc. Math. France. | Numdam | MR | Zbl

[12] M. Lazard - « Sur les groupes nilpotents et les anneaux de Lie », Ann. Sci. Ecole Norm. Sup. (3) 71 (1954), p. 101-190. | Numdam | MR | Zbl

[13] A. Leibman - « Polynomial sequences in groups », J. Algebra 201 (1998), p. 189-206. | MR | Zbl

[14] -, « Polynomial mappings of groups », Israel J. Math. 129 (2002), p. 29-60. | MR | Zbl

[15] -, « Convergence of multiple ergodic averages along polynomials of several variables », Israel J. Math. 146 (2005), p. 303-315. | MR | Zbl

[16] J. Petresco - « Sur les commutateurs », Math. Z. 61 (1954), p. 348-356. | MR | Zbl

[17] E. Szemerédi - « On sets of integers containing no k elements in arithmetic progression », Acta Arith. 27 (1975), p. 199-245, Collection of articles in memory of Juriĭ Vladimirovič Linnik. | MR | Zbl

Cited by Sources: